Terrible. Just wash your hands people.
Anyways, so he just finished his round of Flagyl, an antibiotic, to get rid of it. But the flagyl has many side effects as well so Nick has had bad stomach pain from that and it was causing him to throw up sometimes as well. So glad that part is over. Then almost as soon as he was done with the antibiotics he started getting stridor, which is a high pitched wheezing sound when breathing. This usually comes along with a cold, the croup or asthma but Nick had none of those, so we brought him to the ER. They gave him a breathing treatment and other steroids but they didn't seem to help at all so they knew something else was going on. They put a scope down his nose to look at his upper airway and see if they could figure out what was causing it. They took neck and chest X-rays. The resident though he saw some narrowing in Nick's airway right below his vocal cords. So they decided they needed to put him under anesthesia to figure out why he has narrowing there. As the surgeon described what they had to do he mentioned the word tracheostomy.
Oh no, not that. Please, Lord don't let him need a trach, I prayed.
So they did the scope and determined there was not any narrowing in his airway but his epiglottis was very floppy and he had two ligaments that were really tight so the surgeon cut those hoping it would help with the floppiness and the stridor. Yay, no trach for now at least! But he wasn't sure why all of a sudden his airway was becoming floppy or losing tone. But ever since a short while after Nick started chemo his tone in his legs and hands and arms started to change, he was more floppy.
Bingo! That was it, his airway must be losing tone like the rest of his body. But why was he losing tone? Hopefully, he has not had some type of neurological change.
Obviously, Nick was admitted and they consulted with neurology. We had never seen this neurologist before but he seemed extremely intelligent and he felt that Nick's decrease in tone was due to all the medicines he's on now, especially the chemotherapy drugs. And that the change in his tone would go away once the medicines are stopped and there were not any neurological changes.
Then the neurologist started putting Nick's symptoms and characteristics together and asked us if anyone ever tested Nick for any abnormalities on chromosome 11 the short arm. I told him I didn't think so. He explained that with Nick having Wilms' tumors now that the possibility of him having a deletion there or an abnormality was greatly increased and he would be surprised if that wasn't the case for Nick.
Really? Another different genetic diagnosis? I am just starting to get used to the last one! Well either way I felt that we should figure out if he's been tested for it before and if not that we would go ahead and test him for it. There were two specific syndromes that he mentioned but he had a really thick French accent so it was a little hard to understand which ones he mentioned.
So we'll meet with the genetics doctors again and see what they come up with.
Nick still has the stridor and they are not hugely concerned about it and they don't think it's going to get worse but if Nick gets any type of cold or congestion then he could have a really hard time breathing with all of the secretions. If it became severe enough he would need to be intubated. So we are really going to have to watch him and hopefully we can get his insurance to cover an oxygen saturation machine so we can monitor him at home better.
But (there's always a but) his blood levels are low, especially his hemoglobin. It was 7.2 yesterday so they did a blood transfusion today. And they want to keep an eye on him again tonight to make sure his breathing does not get worse, then we should be able to go home tomorrow. Transfusions scare me so I'm glad they are keeping him overnight, just in case he has a reaction.
Thank you for the prayers and thoughts. Please continue to pray for Nick, that he doesn't have a reaction to the transfusion and that he will stay well and not get sick.